Results 1 to 3 of 3

Thread: paralytic ileus

  1. #1

    paralytic ileus

    Hi,I,m Martin,s wife Pam,he's in hospital and is very crook from complications after a heomorroid operation.(He's a c4 so called complete).Straight after the surgery (with a general anesthetic) he had completely no spasm and he could not pass urine anymore(was cathetered and got out 1 litre. )He then started bloating and could not pass any wind or pooh, it is now 7 days post op and he is extremely distended has not passed anything from his bowel and is suffering constant high BP and difficulty with breathing .He has a nose gastric tube to drain his stomach, an intravenous drip,oxygen, and bladder management program but the doctors say all you can do is wait. Does anyone have any ideas of anything we can try to help wake his body up please?

  2. #2
    Pam,

    I am sorry to hear about this about Martin. This should not happen after hemorrhoid surgery but it sounds as if they are doing everything that they can until the bowels settle down and start moving. It sometimes takes many days. The key is to make sure that he has nothing going through the gut and it has time to heal. Function will come back. I agree with his doctors that waiting is the only thing to do right now.

    Wise.

  3. #3
    There is nothing magic we can do to make an ileus like this go away. Unfortunately many people with high SCIs develop an ileus with the most minor insult to the body, and it is difficult to predict who this will happen to. We used to use a medication call cisapride to help with this process, but it was taken off the market due to some serious side effects in a small group of people.

    I would be concerned about his nutritional state though at this point. After 4 days of no food (IV fluids do not count) he should seriously be considered for TPN (total parenteral nutrition) until he can start to eat again.

    In addition, his autonomic dysreflexia related to the distention must be managed so that his blood pressure is kept in a normal range. This can be done with either IV medication or skin patches if he is unable to take anything orally. Be sure they are very familiar with AD and how to manage it appropriately.

    This topic really belongs more in the Care section, so I will move it over there and lock it here.
    http://carecure.org/forum/showthread.php?t=5918

    (KLD)

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •